Tennessee, 2010

Strong Wind in Tennessee, November 16, 2010

November 16, 2010 · NWS OHX · 1 event in 1 county or zone

As a strong surface low pressure system developed and moved from southern Kentucky southeastward and into the Cumberland Plateau Region during the early afternoon hours on Tuesday, November 16th, a strong wind damage event occurred in Overton County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a strong surface low pressure system developed and moved from southern Kentucky southeastward and into the Cumberland Plateau Region during the early afternoon hours on Tuesday, November 16th, a strong wind damage event occurred in Overton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 16, 12:38 PM CST, 22 minutes earlier.

Area forecast discussion, Nov 16, 12:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1238 PM CST TUE NOV 16 2010

.UPDATE...FOR 16/18Z AVIATION FORECAST

&&

.AVIATION...
SURFACE LOW CURRENTLY TRACKING THROUGH SOUTH CENTRAL KENTUCKY AND
HAS BEEN ON A I65 TRACK MOST OF THE MORNING AS IT PASSED THROUGH
MIDDLE TENNESSEE. BULK OF PRECIP HAS SHIFTED NORTH AND EAST OF CSV
AT THIS TIME BUT A SHORT LINE OF SHOWERS HAS DEVELOPED TO THE SOUTHWEST
OF CSV WHICH WILL MOVE EAST ACROSS THE TERMINAL DURING THE NEXT HOUR.
ANOTHER AREA OF RAIN ASSOCIATED MORE WITH UPPER LEVEL FEATURE STRETCHES
FROM THE MEMPHIS AREA NORTHEAST ACROSS WESTERN TENNESSEE AND INTO
WESTERN MIDDLE TENNESSEE AT EARLY AFTERNOON. SOME QUESTION ON HOW
MUCH OF AN AFFECT IT WILL HAVE ON THE BNA TERMINAL. THINK BULK OF
PRECIP WILL STAY WEST AND NORTH OF BNA BUT MAY CLIP TERMINAL AT
TIMES AS WE GO THROUGH THE AFTERNOON. CEILINGS AND VSBYS DIFFICULT
TO FORECAST WITH SUCH CHANGEABILITY IN THE WEATHER ACROSS THE AREA NEXT
12 TO 24 HOURS.

BOYD
&&

.PREV DISCUSSION... /ISSUED 1023 AM CST TUE NOV 16 2010/

UPDATE...
MODELS (AND CURRENT CONFIGURATION) WOULD INDICATE POPS NEED
LOWERING OVER S AND E PORTIONS THIS AFTERNOON. LO PRES AROUND BNA
WILL CONTINUE TO TRACK NE. SOME GUSTY S WINDS ON E SIDE OF LO
TRACK.

MAG

PREV DISCUSSION... /ISSUED 600 AM CST TUE NOV 16 2010/

UPDATE...
SEE AVIATION DISCUSSION.

AVIATION...12Z TAFS.
PERSISTENT SHOWERS W/IFR CONDITIONS THRU 18Z. DECREASE IN PCPN
THIS AFTERNOON W/GUSTY NW WINDS. MVFR CIGS EXPECTED THIS EVE.

PREV DISCUSSION... /ISSUED 320 AM CST TUE NOV 16 2010/

DISCUSSION...SFC LOW LOCATED OVER SOUTH MS...NEAR JACKSON...WITH A FRONT
THAT EXTENDS NEWD ACROSS MS/AL/GA. ASSOCIATED RAINFALL COVERS MUCH
OF THE DEEP SOUTH AND IS OVERSPREADING THE MIDSTATE ATTM. THE SFC
LOW IS EXPECTED TO MOVE NEWD FROM SOUTH MS ACROSS THE MIDSTATE TODAY.
UP TO ONE INCH RAINFALL IS EXPECTED TODAY...MAINLY IN THE NWRN COUNTIES.
SFC WINDS WILL SHIFT FROM THE CURRENT NE FLOW TO SWLY FLOW THIS
AFTERNOON WITH GUSTS TO 25-30 MPH POSSIBLE IN THE AFTERNOON...MAINLY IN THE
WRN COUNTIES.

RAIN CONTINUING THIS EVENING BUT TAPERING OFF LATE TONIGHT FROM
THE WEST AS THE LOW PULLS NEWD INTO THE ERN GREAT LAKES BY 6 AM WED.
A BRIEF DRY PERIOD ON WED FOLLOWED BY A "CLIPPER" SYSTEM ON WED NGT
THAT WILL BRING ANOTHER CHANCE OF RAIN FOR WED NGT AND THU AM.
THIS FEATURE WILL SHIFT UPPER WINDS TO THE NW...SHUTTING OFF
MOISTURE TO THE AREA TEMPORARILY. PIT OF THE THERMAL TROUGH SWINGS
BY LATE THU AS TEMPS AS 850MB DROP TO NEAR ZERO BRIEFLY.

DRY THROUGH THE WEEKEND WITH ANOTHER FRONT APPROACHING THE AREA
LATE MON NGT AND TUE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Nov 16, 6:17 AM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
617 AM CST TUE NOV 16 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
617 AM CST TUE NOV 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A ROUND OF SHOWERS WILL MOVE ACROSS THE AREA TODAY WITH GUSTY
SOUTHWEST WINDS THIS AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

04

In the hours before

Special weather statement, Nov 16, 9:30 AM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CST TUE NOV 16 2010

TNZ030-032-063>066-075-077>080-161700-
BEDFORD-CANNON-COFFEE-CUMBERLAND-DEKALB-GRUNDY-PUTNAM-SMITH-VAN
BUREN-WARREN-WHITE-
930 AM CST TUE NOV 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...COFFEE...
CUMBERLAND...DEKALB...GRUNDY...PUTNAM...SMITH...VAN BUREN...WARREN
AND WHITE COUNTIES...

AT 922 AM CST...SPOTTERS REPORT GUSTY WINDS IN EXCESS OF 40 MPH ACROSS
COFFEE COUNTY. THESE WINDS ARE IN ASSOCIATION WITH A DEEPENING
SURFACE LOW MOVING THROUGH THE AREA.

WINDS 40 TO 50 MPH CAN BE EXPECTED ACROSS THE AREA.

BOYD
Special weather statement, Nov 16, 9:53 AM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
953 AM CST TUE NOV 16 2010

TNZ009>011-028>034-063>066-077>080-161715-
CANNON-CLAY-COFFEE-CUMBERLAND-DEKALB-FENTRESS-GRUNDY-JACKSON-MACON-
OVERTON-PICKETT-PUTNAM-SMITH-TROUSDALE-VAN BUREN-WARREN-WHITE-WILSON-
953 AM CST TUE NOV 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...CLAY...COFFEE...
CUMBERLAND...DEKALB...FENTRESS...GRUNDY...JACKSON...MACON...
OVERTON...PICKETT...PUTNAM...SMITH...TROUSDALE...VAN BUREN...
WARREN...WHITE AND WILSON COUNTIES...

AT 949 AM CST...SPOTTERS REPORTED GUSTY WINDS IN EXCESS OF 40 MPH
ACROSS COFFEE COUNTY. THESE WINDS ARE IN ASSOCIATION WITH A
DEEPENING SURFACE LOW MOVING THROUGH THE AREA. LOOK FOR GUSTY WINDS
ACROSS THE AREA AS THE SURFACE LOW MOVES NORTHEAST THROUGH THE AREA.

WINDS 40 TO 50 MPH CAN BE EXPECTED ACROSS EASTERN MIDDLE TENNESSEE
AND ALONG THE CUMBERLAND PLATEAU.

BOYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Overton

When
November 16, 1:00 PM CST
Where
Overton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Near the West End Market BP in Livingston, at least several shallow rooted trees were uprooted due to strong winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268366.